Clinical Cases in HER2+ Breast Cancer - Episode 15

Case 2: Adverse Effects of Treatments for HER2+ Breast Cancer

Ruta Rao, MD: Dr Jhaveri, you touched on the safety data for these new regimens. Can you share some personal experience you may have had with either or both of the regimens as well as some practical management and tips for treatment-related toxicities from either of these regimens?

Komal Jhaveri, MD, FACP: As we were talking about trastuzumab deruxtecan, the common adverse effect that we have encountered in treating our patients either on trials or now as standard of care has been nausea. We’ve been looking at myelosuppression and neutropenia, making sure that their ANC [absolute neutrophil count] levels are OK. Do they require any growth factor support if they’re becoming neutropenic? Alopecia is something we’re discussing with our patients up front. Another thing we keep a close eye on has been the risk for pneumonitis and interstitial lung disease. Patients who have had a prior history of pneumonitis or interstitial lung disease are not candidates for this therapy. We want to make sure that not only we physicians but also our frontline nurses who are dealing with phone calls with patients when they call in with symptoms are aware of what to expect, whether it’s cough, shortness of breath, extreme fatigue, or fevers. We want to keep a close eye on it.

Another thing we have started looking into is about how we can quickly intervene if we have any suspicion. If it’s a radiologically detected suspicion, we call that grade 1. This is your asymptomatic patient where we, on imaging, are suspecting some ground-glass opacities that make us worried about pneumonitis or interstitial lung disease. We want to hold their therapy; we want to start steroids quickly. We usually offer 0.5 mg/kg of prednisolone for management for these patients, and we send them to our pulmonologist for further evaluation including pulmonary function tests and high-resolution CT [computerized tomography] scans, so we can closely monitor them.

On the other hand, when we encounter a patient who presents with symptomatic disease and is having fevers, cough, shortness of breath, or a desaturation, and imaging confirms pneumonitis, this is when we discontinue therapy. This is not when we’re thinking about rechallenging the patient. We take this seriously, and we should be treating them with a higher-dose steroid, including 1 mg/kg of prednisolone with a prolonged taper over a few weeks, and we ensure close proximity and monitoring for them. That’s something that we want to keep in mind for our patients who will be treated with trastuzumab deruxtecan.

When it comes to tucatinib, it’s fortunately a well-tolerated drug. It’s a reversible HER2 [human epidermal growth factor receptor 2] small molecule inhibitor. We see some diarrhea, which is easily manageable. This is unlike what we were talking about with neratinib. Without prophylaxis, the grade 3 diarrhea event rates can be 40%, and we need to think about prophylaxis with multiple measures, including Imodium [loperamide] and Lomotil [diphenoxylate and atropine] as well as budesonide and colestipol. With tucatinib, it’s predominantly grade 1/2, which can be easily managed with Imodium [loperamide]. We have seen some hand-foot syndrome–like features with tucatinib but not severe grades. We’ve seen some LFT [liver function test] changes, which is something that is not severe and is easily manageable.

It’s a rather well-tolerated agent overall. Those are the kinds of adverse effects we want to keep in mind.

Transcript edited for clarity.